Dieters warned over weight loss pills

Dieters have been warned to stop taking the best-selling weight loss supplement, Hydroxycut, after it was linked to 23 cases of serious liver damage and one death.

Retailers should also withdraw certain Hydroxycut products following a warning from the US Food and Drug Administration, the Food Standards Agency said.

The health food chain Holland & Barrett, which alerted the FSA to the problem, was last night removing the supplement from its shelves.

Hydroxycut products have been withdrawn from sale in the USA, Finland and Canada and Ireland has advised consumers not to use them.

The Canadian company Iovate Health Sciences makes Hydroxycut, which is marketed for weight loss and energy-enhancement.

The US Food and Drug Administration said: "Some Hydroxycut products are associated with a number of serious liver injuries. The FDA has received 23 reports of serious health problems ranging from jaundice and elevated liver enzymes, an indicator of potential liver injury, to liver damage requiring liver transplant.

"One death due to liver failure has been reported. Liver injury, although rare, was reported by patients at the doses of Hydroxycut recommended on the bottle.

"Symptoms of liver injury include jaundice and brown urine. Other symptoms include nausea, vomiting, light-colored stools, excessive fatigue, weakness, stomach or abdominal pain, itching, and loss of appetite."

The FDA said other health problems included seizures, cardiovascular disorders, and rhabdomyolysis, a type of muscle damage that can lead to other serious health problems such as kidney failure.

The Food Standards Agency said there had been no reported illnesses linked to the products in the UK.

"Hydroxycut products are marketed as the biggest selling 'weight-loss supplement' in North America, and both UK and USA formulae are available on the UK market with similar packaging and a number of common ingredients.

“The specific ingredient or dosage which might be causing health problems has not yet been identified," it said.

"However, as a precautionary measure, the FSA is warning people not to take them."

Register for free to continue reading

Registration is a free and easy way to support our truly independent journalism

By registering, you will also enjoy limited access to Premium articles, exclusive newsletters, commenting, and virtual events with our leading journalists

Please enter a valid email
Please enter a valid email
Must be at least 6 characters, include an upper and lower case character and a number
Must be at least 6 characters, include an upper and lower case character and a number
Must be at least 6 characters, include an upper and lower case character and a number
Please enter your first name
Special characters aren’t allowed
Please enter a name between 1 and 40 characters
Please enter your last name
Special characters aren’t allowed
Please enter a name between 1 and 40 characters
You must be over 18 years old to register
You must be over 18 years old to register
Opt-out-policy
You can opt-out at any time by signing in to your account to manage your preferences. Each email has a link to unsubscribe.

Already have an account? sign in

By clicking ‘Register’ you confirm that your data has been entered correctly and you have read and agree to our Terms of use, Cookie policy and Privacy notice.

This site is protected by reCAPTCHA and the Google Privacy policy and Terms of service apply.

Join our new commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

Comments

Thank you for registering

Please refresh the page or navigate to another page on the site to be automatically logged in